Risk factors for the development of serious and fatal drug-induced liver damage with amoxicillin clavulanate
A systematic review was published in the August issue of Hepatology Research, which established risk factors for the development of serious drug-induced liver damage and death from the use of amoxicillin / clavulanate.
During the systematic review, a literature search was performed and data on drug-induced liver injury using amoxicillin / clavulanate were selected. Potentially hepatotoxic drugs were defined as drugs, in the application of which the possibility of developing drug-induced liver damage was indicated in the instructions for the drug or there were data in the literature on such complications of drug therapy.
A total of 3932 publications were identified, of which 41 articles and 255 case reports met the criteria for inclusion in the meta-analysis. Mortality from drug-induced liver damage caused by the use of amoxicillin / clavulanate increased in patients receiving concomitant therapy with potentially hepatotoxic drugs compared to patients for whom these drugs were not prescribed (21, 4% vs 2, 3%, p = 0.017). Most often, antimicrobials, pain relievers and hormone therapy were used as concomitant therapy. It turned out that women were more often prescribed potentially hepatotoxic drugs as concomitant treatment (25% vs 9.1% in men, p = 0.05).
Thus, the only risk factor identified during this meta-analysis for developing serious and potentially fatal liver damage induced by drugs with amoxicillin / clavulanate is the concomitant use of other drugs hepatotoxic, and they are more often used in women.